Colorado, 2023

Tornado and Flash Flood in Colorado, June 16, 2023

June 16, 2023 · NWS BOU · 14 events in 2 counties and zones

Severe thunderstorms produced large hail across parts of Elbert and Lincoln counties, along with one brief tornado. The hail ranged from quarter to around tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail across parts of Elbert and Lincoln counties, along with one brief tornado. The hail ranged from quarter to around tennis ball size. Some of the roadways were completely covered by several inches of hail accumulation. The tornado touched down in an open field with no damage observed. Localized flash flooding was observed near Boyero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 16, 1:45 PM MST, 30 minutes earlier.

Area forecast discussion, Jun 16, 1:45 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
245 PM MDT Fri Jun 16 2023

.SHORT TERM...(This evening through Saturday)
Issued at 244 PM MDT Fri Jun 16 2023

Reinforcing surge of cooler air has pushed south and is slowing
with an area of convergence developing from north of Colorado
Springs through Limon. This area will be the focus for any
possible severe storms in the late afternoon and early evening,
with any heavy rain area also along or just north of the
convergence zone as it sags south. There's a ribbon of CAPEs
1000-1500 J/kg ahead of the current line which would be enough for
severe hail in the strongest pulses. Nonzero threat of severe wind
or tornadoes, though the wind fields don't provide a lot to work
with for either.

Further north, there will be pretty good coverage of light rain,
with embedded heavier cores. These are mostly small and moving,
but with the linear shear, we're getting some training with some
spots getting a half inch to inch of rain in 30 minutes. For the
most part, this will only provide minor street flooding, though
we'll have to watch for repeating cells or longer term training.
Threat to the Cameron Peak burn area should be decreasing as the
focus on the leading edge of the upslope winds has passed, but
with the upslope continuing to generate new cells, we'll hang on
to the Flood Watch for the northern foothills and Denver/Boulder
area for at least a couple more hours. The evening heavy rain threat
should be southeast of Denver.

There will probably be some fog after skies clear around sunrise
Saturday. As often happens, we're expecting light south winds to
develop across Denver which lowers the risk. There will also
likely be a weak Denver cyclone circulation forming, or at least
light winds in the Platte valley and back towards Boulder. Areas
of fog and low clouds for a few hours in the morning are more
likely there.

For Saturday, we'll start cool at the surface which should delay
surface based convection. There is some lift associated with the
trough axis and low level moisture will remain, so we expect a
lesser amount of convection in the afternoon. CAPEs should be
lower, and the plains activity may need to wait for outflow
boundaries off the mountains or ridges and be late in the day. We
lowered the forecast highs slightly based on the low level cool
air in the morning. If there are morning clouds that last longer
we may still be too warm on the plains.

.LONG TERM...(Saturday night through Friday)
Issued at 244 PM MDT Fri Jun 16 2023

Colorado will spend most of the period between upper level
troughing to our northwest and ridging to our south and southeast.
There will be persistent and generally increasing southwesterly
flow aloft as the troughing and ridging intensify, promoting drier
and warmer weather than in recent weeks. Models maintain good
consensus and have been consistent. Ensemble forecast systems
suggest fairly high confidence in the fundamentals of the long
term forecast.

Sunday through Tuesday, skies should be partly cloudy to mostly
clear, as warm, dry air aloft suppress cloudiness and convection.
There will be very little precipitation or threat of
thunderstorms. The warming trend still looks to peak on Monday,
though high temperatures are forecast mostly in the 80s across the
plains and 50s to 70s across the high country through the period.
Monday and Tuesday, some areas on the plains may break 90 F,
especially out near the northeast corner.

In the latter part of the period, from about the middle of next
week, it will cool off slightly to near or just below normal,
moisture and cloudiness should increase again, and there should be
scattered to widespread showers in the afternoon and evening.
It's a bit difficult to make reliable predictions of hazards at
this range, but model moisture, instability and shear values are
sufficient to support scattered severe thunderstorms and potential
for a few supercells. Locally heavy rainfall will likely pose at
least a limited risk of flash flooding to burn, urban and poor
drainage areas again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1114 AM MDT Fri Jun 16 2023

MVFR ceilings will prevail in the Denver area through this
evening. Showers and thunderstorms will become numerous this
afternoon. Through 02z, some of the storms could create brief IFR
conditions in heavy rain, along with variable winds up to 30
knots. Clearing is expected after 06z, though areas of fog with
IFR conditions are possible for a few hours Saturday morning.

&&

.HYDROLOGY...
Issued at 244 PM MDT Fri Jun 16 2023

Storms this afternoon are moving, but there's a tendency for some
training so small areas are getting a half inch to inch or rain in
30 to 60 minutes. The heavy rain threat should shift southward
with time, focused on Elbert and Lincoln counties by early
evening. There is a chance of those areas getting repeated storms
with totals of up to 2 inches this evening, though this is
looking less likely now. On Saturday storms will be less numerous
and intense and will have better storm motions. There is still a
low threat of burn area flooding.

Sunday through about mid week, precipitation will be suppressed
by warm, dry air aloft. There should be little to no threat of
burn area flash flooding.

From about mid week through the rest of the period, there look to
be scattered to widespread showers and while the impacts are not
very certain at this range, it looks like locally heavy rainfall
will pose at least a limited risk of flash flooding to burn, urban
and poor drainage areas again.

High water continues to move down the South Platte River, with the
crest now in Logan County. Minor flooding continues mainly in low
lying areas along the river banks. Today's rain will produce
another surge of water in areas west of Fort Morgan on Saturday,
moving downstream into early next week. Minor flooding will
continue in the areas currently experiencing it.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 10 PM MDT this evening for COZ035-039>041-046-
047.

&&

SHORT TERM...Gimmestad
LONG TERM...EJD
AVIATION...Gimmestad
HYDROLOGY...Gimmestad/EJD
Hazardous weather outlook, Jun 16, 10:14 AM MST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1114 AM MDT Fri Jun 16 2023

COZ030>051-171715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1114 AM MDT Fri Jun 16 2023

...FLOOD WATCH FOR PALMER DIVIDE, DENVER/BOULDER AREA, AND
NORTHERN FOOTHILLS FROM NOON TO 10 PM TODAY...
...SEVERE THUNDERSTORMS POSSIBLE MAINLY SOUTH OF INTERSTATE 70...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Showers and thunderstorms will develop this afternoon and continue
through the evening. Some of the storms will produce heavy rain. The
highest threat for flash flooding will be over Douglas, Elbert,
and Lincoln counties, but there is some risk in the Denver metro
area an in the northern foothills burn areas this afternoon.
Stronger storms will be capable of producing up to 2 inches of
rain in an hour. A couple severe storms will also be possible,
mainly in areas south of a line from Limon to Kiowa, where there
is potential for large and damaging hail up to golfball size.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

It will remain cool and unsettled on Saturday with a good chance
of showers and thunderstorms. A few storms may also produce brief
heavy rainfall and localized flooding, especially along and south
of the Palmer Divide. A drier and summer-like weather pattern is
then expected to arrive Sunday and continue into early next week.

.SPOTTER INFORMATION STATEMENT...

Formal spotter activation will not be needed, but reports of heavy
rain or flooding will be appreciated.

Gimmestad/EJD

In the hours before

Special weather statement, Jun 16, 12:54 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Denver CO
154 PM MDT Fri Jun 16 2023

COZ034-037-162045-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Central and Southeast Park County CO-
154 PM MDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of east central Park
County through 245 PM MDT...

At 153 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wilkerson Pass, or 45 miles west of Colorado Springs, moving north at
20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail. Heavy rain
         and minor flooding is also possible with this storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wilkerson Pass and Tarryall Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3903 10567 3929 10560 3928 10540 3922 10540
      3923 10543 3920 10541 3913 10541 3901 10546
TIME...MOT...LOC 1953Z 191DEG 16KT 3906 10558

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

ENTREKIN
Special weather statement, Jun 16, 1:22 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Denver CO
222 PM MDT Fri Jun 16 2023

COZ041-046-162100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
222 PM MDT Fri Jun 16 2023

...A strong thunderstorm will impact portions of central Elbert
County through 300 PM MDT...

At 219 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Ramah, or 29 miles west of Limon, moving east at
20 mph.

HAZARD...Landspouts possible, winds in excess of 40 mph, and half
         inch hail. Expect very heavy rain with minor flooding of
         creeks and low lying areas.

SOURCE...Radar indicated.

IMPACT...Landspout tornadoes can damage mobile homes, roofs,
         vehicles, and trees. Outdoor objects may be tossed about.
         Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elbert, Kiowa and Simla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

&&

LAT...LON 3913 10399 3913 10453 3931 10458 3948 10404
TIME...MOT...LOC 2019Z 261DEG 16KT 3923 10424

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

ENTREKIN

The radar

The Denver radar (KFTG), 90 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Elbert

When
June 16, 2:15 PM MST
Where
Elbert County, 10.17 mi SE of Cedar Pt
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.230, -103.790

Hail, Elbert

When
June 16, 2:22 PM MST
Where
Elbert County, 9.61 mi SE of Cedar Pt
Measured
1 in hail
Reported by
Mesonet
Coordinates
39.240, -103.790

Hail, Lincoln

When
June 16, 2:25 PM MST
Where
Lincoln County, 0.53 mi W of Limon
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.270, -103.710

Hail, Elbert

When
June 16, 2:28 PM MST
Where
Elbert County, 11.01 mi SE of Cedar Pt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.260, -103.730

Hail, Lincoln

When
June 16, 2:41 PM MST
Where
Lincoln County, 4.93 mi SSE of (Lic)limon Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.220, -103.600

Hail, Lincoln

When
June 16, 2:44 PM MST
Where
Lincoln County, 2.33 mi SSE of (Lic)limon Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.250, -103.630

Hail accumulated 4 to 6 inches deep near Highway 40 and CO 287.

Hail, Lincoln

When
June 16, 2:45 PM MST
Where
Lincoln County, 2.33 mi SSE of (Lic)limon Arpt
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
39.250, -103.630

Hail, Lincoln

When
June 16, 2:57 PM MST
Where
Lincoln County, 2.96 mi SSW of Genoa
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.240, -103.520

Hail, Lincoln

When
June 16, 3:04 PM MST
Where
Lincoln County, 4.28 mi NNW of Hugo
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.190, -103.490

Hail, Lincoln

When
June 16, 3:15 PM MST
Where
Lincoln County, 3.01 mi WSW of Bovina
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.210, -103.420

Tornado, Lincoln

When
June 16, 3:29 PM MST to 3:30 PM MST
Where
Lincoln County, 5.53 mi S of Arriba
Rating
EF0
Path length
0.01 mi
Path width
20 yd
Reported by
Storm Chaser
Coordinates
39.200, -103.270

A tornado touched down briefly in open country. No damage was observed.

Hail, Lincoln

When
June 16, 3:30 PM MST
Where
Lincoln County, 4.15 mi S of Arriba
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
39.220, -103.270

Flash Flood, Lincoln

When
June 16, 5:30 PM MST to 7:00 PM MST
Where
Lincoln County, 5.35 mi ESE of Boyero to 2.86 mi E of Boyero
Cause
Heavy Rain
Property damage
$5,000
Reported by
Social Media
Coordinates
38.915, -103.172

Floodwaters of unknown depth caused a single vehicle crash along U.S Highway 287 east of Boyero.

Hail, Lincoln

When
June 16, 5:45 PM MST
Where
Lincoln County, 2.33 mi SSE of (Lic)limon Arpt
Measured
2.6 in hail
Reported by
Storm Chaser
Coordinates
39.250, -103.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyThe tornado archive for Colorado, 2023Warnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106974, 1106973, 1106985, 1106984, 1106977, 1106978, 1106988, 1106976, 1106975, 1106983, 1106990, 1106982, 1113705, 1106987.